Michigan, 2005

Damaging Wind in Michigan, June 9, 2005

June 9, 2005 · NWS DTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 9, 7:03 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 9, 7:03 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
803 PM EDT THU JUN 9 2005

AVIATION...

THUNDERSTORMS WILL BE A SIGNIFICANT AVIATION HAZARD EARLY THIS
EVENING. THESE STORMS ARE EXPECTED TO DIMINISH AFTER SUNSET. AFTER
THAT, THE ONLY PROBLEM WILL BE MVFR FOG AND HAZE AROUND SUNRISE
FOLLOWED BY ANOTHER CHANCE OF STORMS FRIDAY AFTERNOON.

MOIST AND UNSTABLE AIR REMAINS IN PLACE THIS EVENING WITH THE LATEST
ANALYSES SHOWING CAPE AROUND 2000 J/KG. AS EXPECTED WITH NO WIND
FIELD, STORMS HAVE BEEN PULSY WITH STRONG OUTFLOWS. A FEW REPORTS OF
WIND DAMAGE HAVE BEEN RECEIVED WITH SOME LARGE HAIL POTENTIAL
INDICATED ON RADAR.

PLAN TO KEEP A CHANCE OF STORMS IN THE FORECAST FOR THE OVERNIGHT
HOURS AS DEEP MOISTURE WILL BE IN PLACE WITH ONLY WEAK RESISTANCE TO
NOCTURNAL INSTABILITY.

&&

.SHORT TERM...TONIGHT AND FRIDAY... ISSUED AT 303 PM TODAY

VERY UNSTABLE AIRMASS IN PLACE OVER SOUTHEAST MICHIGAN...AS LAPS
DATA INDICATES SURFACE BASED LIS OF -7 C ALONG WITH CAPES AROUND
3000 J/KG. WEAK SHORTWAVE NOW ENTERING SOUTHEAST MICHIGAN. STORMS
BEGINNING TO FIRE ALONG EASTERN THIRD OF THE CWA. OUTFLOW BOUNDARIES
WILL BE SUFFICIENT TO FIRE ADDITIONAL STORMS WITH NO CAP/CIN. BEST
SURFACE CONVERGENCE APPEARS TO BE OVER NORTHERN LOWER
MICHIGAN...WHERE WEAK SURFACE LOW/FRONTAL BOUNDARY RESIDES. THIS
FRONTAL BOUNDARY WILL TEND TO SINK SOUTH EARLY THIS EVENING...AS
CONVECTION DEVELOPS. DESPITE WEAK WIND FIELDS...HIGH CAPES SUPPORTS
ISOLATED SEVERE STORMS...SIMILAR TO YESTERDAY. IT SHOULD BE
NOTED...FREEZING LEVELS ARE ABOUT 1000 FEET HIGHER. WITH DEEPER
MOISTURE AND WEAK SHORTWAVE...WOULD EXPECT AREAL COVER TO BE
GREATER. WILL THUS CONTINUE WITH THE SCATTERED 50 POP INTO THIS
EVENING. TOUGH CALL ON JUST HOW FAR SOUTH THE FRONTAL BOUNDARY OVER
NORTHERN LOWER MICHIGAN WILL SINK. THIS BOUNDARY COULD BE THE FOCUS
FOR ADDITIONAL STORMS OVERNIGHT...ESPECIALLY IF A THUNDERSTORM
COMPLEX DEVELOPS OVER THE WESTERN GREAT LAKES AND RIDES ALONG THE
FRONT.

MORE OF THE SAME TOMORROW...WITH RELATIVELY FLAT UPPER LEVEL RIDGE
REMAINING IN PLACE. DAYTIME HEATING WILL ONCE AGAIN LEAD TO CAPES OF
2000 J/KG OR HIGHER. WITH NO CAP/CIN INDICATED...WEAK SURFACE
CONVERGENCE SHOULD BE SUFFICIENT TO TRIGGER ACTIVITY. THAT IS
ASSUMING THERE IS NO ACTIVITY IS AROUND IN THE MORNING...WHICH IS
NOT OUT OF THE QUESTION.

&&

.LONG TERM...
AS WE REMAIN ON THE PERIPHERY OF THE BUILDING BERMUDA HIGH...OUR
ATTENTION FOCUSES TO THE TROPICS.  TROPICAL STORM ARLENE WILL MAKE
AN IMPACT TO THE FORECAST AS ITS EVENTUAL TRACK WILL DICTATE OUR
SENSIBLE WEATHER.  VARIOUS NUMERICAL SOLUTIONS SUGGEST THE TRACK
WILL IMPACT THE GULF THROUGH FRIDAY AND INCREASE IN FORWARD SPEED.
THE PROBLEMATIC ISSUE ONCE IT MAKES LANDFALL WILL BE THE STRENGTH
AND TRACK OF THE UPSTREAM SHORT WAVE CURRENTLY ENTERING THE FOUR
CORNERS REGION.  THE NAM SEEMS BETTER THAN THE GFS WHICH IS CLOSER
AGREEMENT WITH THE GFDL.  IN ADDITION, UTILIZING TPC/NHC TRACK WOULD
BRING THE REMAINS INTO THE REGION ON SUNDAY...BUT WILL NOT GO WITH
LIKELY POPS AT THIS TIME.

MEANTIME, WE WILL CONTINUE WITH THE WARM AND HUMID WEATHER WITH THE
CHANCE FOR CONVECTION THROUGH THE UPCOMING WEEKEND.  WE WILL OBSERVE
ADDITIONAL MOISTURE AND PROVIDE ADDITIONAL CLOUD COVER THROUGH THE
WEEKEND TO KEEP TEMPERATURES BELOW 90F AS WAVES OF THETA-E ADVECTION
SET UP ACROSS THE GREAT LAKES.  BEST LOW LEVEL JET POSITION REMAINS
UPSTREAM FROM US AND WOULD EXPECT ANY QLCS TO REMAIN WEST OF OUR
LOCAL AREA.  SO ANY LAKE BREEZE BOUNDARY, DIFFERENTIAL HEATING
BOUNDARY AND WEAK IMPULSES ALOFT WILL PROVIDE THE CHANCE FOR
CONVECTION.

NOW, IF THE GFS TIMING FOR EARLY NEXT WEEK IS CORRECT, WE COULD SEE
A LARGE OUTBREAK OF CONVECTION...BUT TIMING IS EVERYTHING AND WE
WILL CONTINUE WITH THE CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH
AT LEAST WEDNESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION...BT
SHORT TERM...SF
LONG TERM....BGM

HTTP://WEATHER.GOV/DETROIT
Hazardous weather outlook, Jun 9, 12:40 PM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
140 PM EDT THU JUN 9 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
140 PM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT. ISOLATED SEVERE STORMS ARE EXPECTED ACROSS SOUTHEAST
MICHIGAN BETWEEN 2 PM AND 9 PM. THE STRONGEST STORMS WILL BE PRODUCE
WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER.  STORM MOTION
WILL BE TO THE NORTHEAST AT 10 MPH. DUE TO THE SLOW MOVEMENT OF
STORMS AND VERY MOIST AIRMASS...LOCALIZED FLOODING IS
LIKELY...ESPECIALLY IN THE MORE URBANIZED AREAS.

A WEAK FRONT WILL DROP INTO THE REGION FROM THE NORTHERN GREAT
LAKES THIS AFTERNOON. THIS FRONT IN COMBINATION WITH THE WARM AND
HUMID AIRMASS WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY AS
WARM...HUMID AND UNSTABLE CONDITIONS REMAIN IN PLACE ACROSS THE
GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-100900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
140 PM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH SOME OF THE STORMS
THAT DEVELOP. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 KNOTS AND HAIL TO ONE INCH IN DIAMETER. THE STRONGEST
STORMS ARE EXPECTED TO OCCUR BETWEEN 2 PM AND 9 PM. STORM MOTION
WILL BE TO THE NORTHEAST AT 10 MPH.

A WEAK FRONT WILL DROP INTO THE REGION FROM THE NORTHERN GREAT
LAKES THIS AFTERNOON. THIS FRONT IN COMBINATION WITH THE WARM AND
HUMID AIRMASS WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY AS
WARM...HUMID AND UNSTABLE CONDITIONS REMAIN IN PLACE ACROSS THE
GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

SF

In the hours before

Local storm report, Jun 9, 7:56 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
856 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     3 W LUNA PIER           41.81N 83.50W
06/09/2005                   MONROE             MI   LAW ENFORCEMENT

            SIX INCH TREE LIMBS DOWNED ALONG WITH A FEW UTILITY POLES

0750 PM     TSTM WND DMG     1 SW HEMLOCK            43.41N 84.25W
06/09/2005                   SAGINAW            MI   LAW ENFORCEMENT

            LARGE TREES ACROSS ROAD NEAR INTERSECTION OF IVA AND SWAN
            CREEK, AND ON SOUTH BRENNAN.

&&
HATZOS

WDEEDLER

The radar

The Detroit radar (KDTX), 87 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscola

When
June 9, 8:35 PM EST
Where
Tuscola County, Caro
Measured
54 kt (62 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.483, -83.400

Several large tree limbs and wires were reported down by the emergency manager.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460205.